Hail, Richland
- When
- May 31, 3:10 PM CST
- Where
- Richland County, 0.69 mi S of Lidgerwood
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.070, -97.150
A cold front and surface low tracked into extreme southeast North Dakota late in the afternoon of May 31st, helping to spawn a line of showers and thunderstorms. Ahead of the front, temperatures surged into the middle 80s with a very thin area of dew points in the low 50s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A cold front and surface low tracked into extreme southeast North Dakota late in the afternoon of May 31st, helping to spawn a line of showers and thunderstorms. Ahead of the front, temperatures surged into the middle 80s with a very thin area of dew points in the low 50s. Several thunderstorm cells flared up over Sargent and Richland Counties, and one produced dime sized hail at Lidgerwood.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 1:12 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 212 PM CDT SUN MAY 31 2009 .DISCUSSION... FORECAST CHALLENGE CONCERNS PCPN CHANCES TONIGHT AND TEMPERATURES. MODELS OVERALL IN GOOD AGREEMENT AND WILL USE BLEND FOR FORECAST. NEXT SHORTWAVE OVER CENTRAL MB/SASK BORDER TO SWING ALONG INTERNATIONAL BORDER LATER TODAY INTO THE OVERNIGHT. WEAK AREA OF LOW PRESSURE ALONG N CENTRAL ND/MB INTERNATIONAL BORDER WITH TRAILING SFC TROUGH LIKELY TO HOLD UNTIL KICKED EAST BY WAVE LATER TODAY. DEEPER LAYERED RH POST FRONTAL CLOSER TO WAVE AND WORKS INTO NW FA LATER IN THE AFTERNOON. WILL MAINTAIN SLIGHT CHANCE POPS AS MODELS PICKING UP ON SHRA ACTIVITY OVER EASTERN MT WELL IN ZONE OF DEEPER MOISTURE. UNTIL THEN LOOKS LIKE THERMAL ADVECTION PRETTY NEUTRAL AND SHOULD SEE AT LEAST PARTIAL SOLAR INTO THE AFTERNOON. WITH FROPA/AND FOLLOWING NEXT SHOT OF COLD ADVECTION LATER IN DAY WILL FOLLOW SLIGHTLY WARMER NUMERICAL GUIDANCE FOR TEMPERATURES. WILL NUDGE POPS UPWARD ACROSS FAR NORTH AND LINGER POPS LONGER ACROSS NE FA TONIGHT IN DEEPER LAYERED RH AND CLOSER TO UPPER SUPPORT WITH PASSING WAVE. DRYING DOES WORK INTO FA AFT MIDNIGHT FROM NW-SE HOWEVER LOOKS TO BE ENOUGH MIXING TO KEEP TEMPERATURES UP SOME BUT STILL COOL. HIGH PRESSURE BUILDS IN FOR TUESDAY HOWEVER WITH COLD COLUMN EXPECT WELL BLO AVERAGE TEMPERATURES TO CONTINUE. MODELS SHOWING WEAK WESTERLY FLOW TUESDAY NIGHT HOWEVER WILL STILL NEED TO MONITOR TEMPERATURE TRENDS FOR SPOTTY FROST POTENTIAL. WEAK WESTERLY SURFACE FLOW CONTINUES WEDNESDAY AND COLUMN DOES WARM SOME BUT WILL STILL SEE BLO AVERAGE TEMPERATURE TRENDS CONTINUING. NEXT SHORTWAVE AND ASSOCIATED COLD FRONT SCHEDULED FOR LATE THURSDAY AFTERNOON AND THROUGH THE NIGHT. IF TRENDS CONTINUE POPS MAY BE PULLED DURING DAY THURSDAY FOR PARTS OF THE REGION AS BOUNDARY DOES NOT MOVE IN UNTIL LATE IN THE DAY. WITH DELAYED FROPA WILL NUDGE MAXIMUM TEMPERATURES UPWARD A FEW DEGREES. WILL NOT BE ABLE TO SHAKE COLD TREND AS SUB ZERO 850MB TEMPERATURES SWING ACROSS NORTHERN FA EARLY FRIDAY PROVING FOR ANOTHER COOL DAY. && .AVIATION...SOME POTENTIAL FOR POCKET OF IFR CIGS TO DIP INTO NE FA (BJI TAF SITE) LATER TONIGHT. OTHERWISE REMAINDER OF FA WILL BE VFR WITH INCREASE IN MID LEVEL CIGS THIS AFTERNOON ESPECIALLY ACROSS NW FA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 631 AM CDT SUN MAY 31 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 631 AM CDT SUN MAY 31 2009 ...SLIGHT CHANCE OF STRONG THUNDERSTORMS ACROSS FAR SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS MORNING GENERALLY ALONG AND NORTH OF HIGHWAY 2 FROM GRAND FORKS TO BEMIDJI. THESE STORMS WILL REMAIN BELOW SEVERE LIMITS. A COLD FRONT WILL SPREAD FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION LATER THIS MORNING AND INTO THE EARLY EVENING. THE COLD FRONT WILL BE THE FOCUS FOR SCATTERED THUNDERSTORM REDEVELOPMENT ACROSS PORTIONS OF SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. A FEW OF THESE STORMS COULD APPROACH SEVERE LIMITS WITH THE PRIMARY THREAT BEING HAIL AND GUSTY WINDS. ANY STORMS WHICH DEVELOP WILL SHIFT EAST OF THE AREA EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON. VOELKER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
406 PM CDT SUN MAY 31 2009
NDZ052-053-312145-
RICHLAND ND-SARGENT ND-
406 PM CDT SUN MAY 31 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SARGENT COUNTY IN
SOUTHEAST NORTH DAKOTA AND SOUTHERN RICHLAND COUNTY IN SOUTHEAST
NORTH DAKOTA...
UNTIL 445 PM CDT
AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND WINDS
UP TO 40 MPH. THE STORM WAS LOCATED 3 MILES WEST OF LIDGERWOOD...OR
32 MILES SOUTHWEST OF WAHPETON...MOVING TO THE EAST AT 40 MPH.
THE THUNDERSTORM WILL BE NEAR...
STILES AT 415 PM CDT...HANKINSON AT 430 PM CDT...SONORA AT 440 PM
CDT...LAMARS AT 445 PM CDT...
INTERSTATE 29 BETWEEN MILE MARKER 8 AROUND 430 PM CDT...AND MILE
MARKER 7 AROUND 435 PM CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4600 9735 4618 9729 4609 9661 4593 9666
4593 9696
TIME...MOT...LOC 2106Z 283DEG 33KT 4607 9719
TGThe Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162546.